Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 63, NWS Lake Charles, LA

August 27, 20174 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 27, 2017, 7:41 PM CDT for 4 counties in Texas. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 7:41 PM CDT (00:41 UTC)
Expired
Aug 28, 2017, 5:45 AM CDT
In force
10 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 90 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:14 PM CDTFLASH FLOOD4 Ene Saratoga, TXTXDOT REPORTS FM 770 CLOSED FROM FM 1003 TO SARATOGA DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

566 
WGUS54 KLCH 280041
FFWLCH
TXC199-241-245-361-280515-
/O.NEW.KLCH.FF.W.0063.170828T0041Z-170828T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
741 PM CDT SUN AUG 27 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Hardin County in southeastern Texas...
  Orange County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...

* Until 1215 AM CDT

* At 738 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 5 to 10 inches of rain have 
  fallen across the warned area today. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Nederland, Groves, Port Neches, Lumberton,
  Vidor, Bridge City, Silsbee, Kountze, Sour Lake, Nome, Evadale,
  Central Gardens, Thicket, Saratoga, Hamshire, Wildwood,
  Mauriceville and Buna.

Additional rainfall amounts of 1 to 2 inches per hour are possible 
in the warned area with total amounts through midnight of 4 to 8 
inches with isolated higher amounts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3049 9454 3053 9454 3052 9393 3040 9389
      3024 9390 3024 9384 3001 9376 2998 9383
      2999 9386 2993 9386 2984 9395 2980 9395
      2968 9385 2967 9406 2956 9436 2989 9436
      2989 9444 3011 9445 3011 9460 3049 9473

$$

Rua
2 follow-up statements
271 
WGUS54 KLCH 280450
FFWLCH
TXC199-241-245-361-281045-
/O.EXT.KLCH.FF.W.0063.000000T0000Z-170828T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1150 PM CDT SUN AUG 27 2017

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Hardin County in southeastern Texas...
  Orange County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...

* Until 545 AM CDT

* At 1148 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 5 to 12 inches of rain have 
  fallen across the warned area today. Flash flooding is already 
  occurring.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Nederland, Groves, Port Neches, Lumberton,
  Vidor, Bridge City, Silsbee, Kountze, Sour Lake, Nome, Evadale,
  Central Gardens, Thicket, Saratoga, Hamshire, Wildwood,
  Mauriceville and Buna.

Additional rainfall amounts of 1 to 2 inches per hour are possible 
in the warned area with total additional rainfall amounts of 3 to 7 
inches possible before daybreak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3049 9454 3053 9454 3052 9393 3040 9389
      3024 9390 3024 9384 3001 9376 2998 9383
      2999 9386 2993 9386 2984 9395 2980 9395
      2968 9385 2967 9406 2956 9436 2989 9436
      2989 9444 3011 9445 3011 9460 3049 9473

$$

Rua
431 
WGUS74 KLCH 280811
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
311 AM CDT MON AUG 28 2017

TXC199-241-245-361-281045-
/O.CON.KLCH.FF.W.0063.000000T0000Z-170828T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-Hardin TX-Orange TX-Jasper TX-
311 AM CDT MON AUG 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR
JEFFERSON...HARDIN...ORANGE AND SOUTHEASTERN JASPER COUNTIES...

At 310 AM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area. 6 to 12 inches of rain 
have already fallen across the warned area yesterday. Flash flooding 
is already occurring.

Some locations that will experience flooding include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Lumberton,
Vidor, Bridge City, Silsbee, Kountze, Sour Lake, Nome, Evadale,
Central Gardens, Thicket, Saratoga, Hamshire, Wildwood, Mauriceville
and Buna.

Additional rainfall amounts of 2 to 5 inches are expected with 
rainfall amounts of 5 to 10 inches possible across the warned area. 
This additional rainfall will result in flash flooding continuing 
and likely becoming worse later this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3049 9454 3053 9454 3052 9393 3040 9389
      3024 9390 3024 9384 3001 9376 2998 9383
      2999 9386 2993 9386 2984 9395 2980 9395
      2968 9385 2967 9406 2956 9436 2989 9436
      2989 9444 3011 9445 3011 9460 3049 9473

$$

TWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:34 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 27, 6:34 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
634 PM CDT Sun Aug 27 2017

.DISCUSSION...
28/00Z TAF Issuance.

&&

.AVIATION...
Periods of rain with ocnl TS will continue through the period.
Conditions will be generally prevailing at BPT/LCH tonight through
Monday, while terminals further east are expected to have a
reprieve overnight before convection again expands Monday
morning. Wind gusts to 30 KT and IFR vsbys/cigs can be expected
within heavier rainbands.

24

&&

.PREV DISCUSSION... /issued 411 PM CDT Sun Aug 27 2017/

DISCUSSION...
Radar/satellite imagery show Harvey continuing to meander over
srn Texas in the vicinity of KVCT this afternoon. Outer bands have
been pounding primarily the wrn 1/2 of the forecast area today,
although these areas have been in a bit of a lull the past couple
of hours. A few storms continue to show occasional rotation, and
the Tornado Watch remains in effect until 07z/02L.

The latest NHC track for Harvey shows a general sewd drift back
into the wrn Gulf into tomorrow before turning more newd and
making yet another landfall in the vicinity of Galveston Bay early
Wednesday. A nnewd track is expected thereafter, carrying the low
through ern TX to the Arklatex by the end of the week. All this
will lead to a continuation of widespread showers/scattered
thunder into next weekend. Unfortunately, this also requires
another expansion/extension of the Flash Flood Watch...now
covering our entire forecast area until 01/00z (7pm Thursday).

Thanks to neighboring WFOs and SPC/WPC for coordination today.

MARINE...
SCA/SCEC has been extended into Tuesday.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  79  70  82 /  70  80  50  70
LCH  74  78  74  82 /  90  90  80  80
LFT  75  82  75  82 /  70  90  80  80
BPT  74  77  74  81 / 100  90  90  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
     041>045-052>055-073-074.

TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
     216-259>262.

GM...Small Craft Advisory until 10 AM CDT Tuesday for GMZ450-470-472-
     475.

     Small Craft Exercise Caution through Tuesday morning for GMZ430-
     452-455.

&&
Hazardous weather outlook, Aug 27, 5:48 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
548 AM CDT Sun Aug 27 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
548 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Weakening Tropical Storm Harvey currently located just inland of
the mid-Texas coast will maintain a high threat of flooding rains
across the area as well as an isolated tornado threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Harvey or its remnants will maintain a high threat of flooding
rains through at least mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required.

GMZ430-432-435-450-452-455-470-472-475-281100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
548 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Weakening Tropical Storm Harvey currently located just inland of
the mid-Texas coast will maintain moderate winds and elevated
seas. Considerable shower and thunderstorm activity can also be
expected along with the threat of a few waterspouts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Harvey or its remnants will maintain moderate winds and elevated
seas through at least mid-week along with occasional showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 27, 5:02 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
502 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     FLASH FLOOD      2 NNW LAKE CHARLES      30.23N 93.21W
08/27/2017                   CALCASIEU          LA   BROADCAST MEDIA

            BROADCAST MEDIA PHOTO SHOWED MINOR FLOODING ALONG KIRKMAN
            AND PINE STREETS IN LAKE CHARLES.

&&

RACKLEY
Local storm report, Aug 27, 5:59 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
559 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      4 SE CENTRAL GARDENS    29.95N 93.96W
08/27/2017                   JEFFERSON          TX   PUBLIC

            PUBLIC VIDEO ON SOCIAL MEDIA SHOWS STREET FLOODING
            ESTIMATED AT 1 FOOT DEEP ON MARKWOOD CT. IN PORT ARTHUR.

&&

RACKLEY
Local storm report, Aug 27, 6:14 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
614 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 ENE VIDOR             30.14N 93.98W
08/27/2017                   ORANGE             TX   PUBLIC

            SOCIAL MEDIA PHOTO SHOWS SEVERAL FEET DEEP STREET/YARD
            FLOODING OVER N. LAKESIDE STREET IN VIDOR.

&&

RACKLEY
Local storm report, Aug 27, 6:17 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
617 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      MOSS BLUFF              30.30N 93.20W
08/27/2017                   CALCASIEU          LA   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED IN THE MOSS BLUFF AREA DUE TO FLASH
            FLOODING.

&&

RACKLEY
Local storm report, Aug 27, 6:18 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      SULPHUR                 30.23N 93.36W
08/27/2017                   CALCASIEU          LA   LAW ENFORCEMENT

            MULTIPLE ROADS CLOSED IN SULPHUR AND WESTLAKE DUE TO
            FLASH FLOODING.

&&

RACKLEY
Local storm report, Aug 27, 7:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
706 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      WELSH                   30.24N 92.81W
08/27/2017                   JEFFERSON DAVIS    LA   LAW ENFORCEMENT

            JEFF DAVIS SHERIFFS OFFICE REPORTS MULTIPLE ROAD CLOSURES
            DUE TO FLASH FLOODING IN JEFF DAVIS PARISH.

&&

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:00 PM CDTTornado WarningLCHJefferson30 min
Aug 27, 7:24 PM CDTTornado WarningLCHJefferson51 min
Aug 27, 9:54 PM CDTTornado WarningLCHJefferson36 min
Aug 27, 11:58 PM CDTFlash Flood WarningLCHNewton, Orange8 hr
Aug 28, 12:19 AM CDTTornado WarningLCHJefferson, Orange26 min
Aug 28, 12:49 AM CDTSpecial Weather StatementLCHOrange41 min
Aug 28, 3:42 AM CDTTornado WarningLCHJefferson38 min
Aug 28, 4:55 AM CDTSpecial Weather StatementLCHOrange50 min
Aug 28, 5:00 AM CDTCoastal Flood AdvisoryLCH9 hr
Aug 28, 5:42 AM CDTFlash Flood Warning EmergencyLCHHardin, Jasper, Jefferson, Orange12 hr
Aug 28, 7:54 AM CDTFlash Flood WarningLCHNewton, Orange11 hr
Aug 28, 8:05 AM CDTFlash Flood WarningLCHJasper, Tyler11 hr
Aug 28, 9:18 AM CDTRiver Flood WarningLCHNewton10 days
Aug 28, 9:38 AM CDTTornado WarningLCHJasper, Newton22 min
Aug 28, 10:20 AM CDTTropical Storm WarningLCH58 hr
Aug 28, 10:31 AM CDTRiver Flood WarningLCHJasper, Tyler11 days
Aug 28, 10:31 AM CDTRiver Flood WarningLCHHardin, Jasper15 days
Aug 28, 2:26 PM CDTRiver Flood WarningLCHOrange13 days
Aug 28, 2:30 PM CDTTornado WarningLCHJefferson30 min
Aug 28, 3:14 PM CDTTornado WarningLCHJefferson31 min
Aug 28, 3:42 PM CDTTornado WarningLCHHardin, Jefferson33 min
Aug 28, 4:15 PM CDTStorm Surge WatchLCH51 hr
Aug 28, 5:55 PM CDTFlash Flood Warning EmergencyLCHHardin, Jasper, Jefferson, Newton, Orange28 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.